Kansas, 2019

Damaging Wind in Kansas, June 16, 2019

June 16, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produce an isolated wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce an isolated wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 6:19 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 16, 6:19 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
619 PM MDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Jun 16 2019

Scattered thunderstorms have developed in the expected areas north
of Interstate 70 in response to shortwave trough coming out of
southeast Wyoming around an upper low centered in the northern
plains. Expect this activity to continue to slide generally east
with stronger storms more southeast. Another cluster is expected
to move out of northeast Colorado this evening over the same
general area. Already had a report of golf ball sized hail near
Imperial, Nebraska, with initial activity, so cannot rule out
some isolated large hail with first cluster, then probably more of
a wind threat with the second cluster this evening as instability
declines but sufficient dcape persists. Convection will gradually
weaken and diminish during the overnight hours. Low temperatures
will be in the 50s.

The synoptic set up for Monday changes very little. There is
perhaps a slight southern shift in the track of the incoming
shortwave trough compared to today, and the wave appears a little
stronger. Instability also will be higher, peaking at around 2500
j/kg at 00z compared to 1500 j/kg today. Deep layer shear will be
slightly weaker, however, around 25 kts. All of this translates to
a slight risk of severe thunderstorms Monday afternoon and
evening, with large hail and damaging winds the main threats. Will
have to monitor for flash flooding as well, with repeated heavy
rainfall in the same areas. High temperatures on Monday will be in
the lower 80s and lows Monday night in the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1257 PM MDT Sun Jun 16 2019

Synopsis... Widespread showers and thunderstorms are expected across
the Tri-State area Tuesday morning through the overnight hours to
early Wednesday. While some isolated severe weather with damaging
winds and large hail cannot be totally ruled out, the main weather threat
Tuesday will be flash flooding with the highest potential in
locations which receive significant rainfall Monday and again
Tuesday. Isolated showers and thunderstorms stick around through
the afternoon and early evening hours Wednesday when again severe
weather will be possible with the main threats being damaging
winds and large hail. Drier weather is expected Wednesday evening
through the late afternoon hours Thursday. Isolated showers and
thunderstorms will be possible for much of the Tri-State area
Thursday afternoon and evening.

The weekend continues to look wet with chances for showers and
thunderstorms for at least some large portions of the forecast area
Friday through Sunday, especially in the afternoon and evening
hours. Severe weather cannot be ruled out for next weekend at this
time. High temperatures will be in the 70s Tuesday and Wednesday
before warming up to the 80s Thursday and Friday, then cooling down
to the upper 70s to low 80s for next weekend. Low temperatures will
generally be in the 50s throughout the long term forecast period.

Discussion... A weak upper-level trough over the far southwestern
United States will bring increased chances for showers and
thunderstorms across the Central High Plains throughout the day on
Tuesday and into Wednesday morning. As this trough weakens, strong
northwest flow will develop aloft over the Tri-State area which will
lead to the formation of progressive upper-level shortwave troughs.
These shortwave troughs will keep the chances for showers and
thunderstorms in the forecast Wednesday through Thursday, especially
in the afternoon and evening hours.

By Thursday afternoon, a strong longwave upper-level trough begins
to deepen over the northern portion of the Mountain West. This
strengthening trough will promote widespread upper-level support for
ascent and repeated chances for showers and thunderstorms Thursday
evening through this coming weekend, especially in the afternoon and
evening hours when instability will be at the greatest. Even as this
upper-level trough exits the region Saturday, another developing
longwave trough will develop over the western United States and
bring persistent chances for showers and thunderstorms to the
Central High Plains through Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 619 PM MDT Sun Jun 16 2019

VFR conditions are expected to prevail at GLD terminal.  Winds will
shift to the north as an outflow boundary moves from north to
south through the area. Isolated showers and thunderstorms will be
possible in the vicinity of the terminal through this evening.
Winds will die down around 03Z, picking up again mid-to late
afternoon Monday. Toward the end of the TAF period, a few showers
and thunderstorms may develop.

VFR conditions are expected to prevail at MCK terminal for the
majority of the forecast period. Gusty winds and brief window for
thunderstorms will be possible through around 03Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...PATTON
AVIATION...AW
Hazardous weather outlook, Jun 16, 3:25 AM CST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 AM MDT Sun Jun 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
325 AM MDT Sun Jun 16 2019 /425 AM CDT Sun Jun 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated severe thunderstorms will be possible north of Interstate 70
in northeast Colorado, southwest Nebraska, and extreme northwest
Kansas late Sunday afternoon and evening. Quarter size hail and wind
gusts up to 65 mph will be the primary hazards.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Episodic showers and thunderstorms are expected across the Tri-
State area on Monday and Tuesday. Severe thunderstorms and locally
heavy rainfall will be possible on both days, primarily during the
late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 16, 5:04 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Sun Jun 16 2019

NEZ079-080-162330-
Hitchcock NE-Dundy NE-
504 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HITCHCOCK AND
SOUTHEASTERN DUNDY COUNTIES UNTIL 530 PM MDT/630 PM CDT/...

At 504 PM MDT/604 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Wauneta
to 3 miles south of Stratton to 14 miles east of Benkelman. Movement
was east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Trenton and Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4033 10109 4013 10094 4000 10093 4000 10140
      4010 10134 4032 10139
TIME...MOT...LOC 2304Z 274DEG 13KT 4022 10132 4010 10125 4000 10127

DDT
Local storm report, Jun 16, 5:07 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     BENKELMAN               40.05N 101.53W
06/16/2019  E60 MPH          DUNDY              NE   LAW ENFORCEMENT

            DEPUTY ESTIMATED 50 TO 60 MPH WINDS IN
            BENKELMAN AT 4:50 PM MDT.

&&

VINCENT
Special weather statement, Jun 16, 5:21 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM MDT Sun Jun 16 2019

COZ090-091-KSZ001-002-013-014-162345-
Kit Carson County CO-Yuma County CO-Rawlins KS-Thomas KS-Sherman KS-
Cheyenne KS-
521 PM MDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 521 PM MDT/621 PM CDT/, thunderstorm outflow was located along a
line extending from 7 miles northeast of McDonald to 9 miles
southeast of Bird City to 7 miles east of Bonny Reservoir. Movement
was southeast at 20 mph.

Winds in excess of 30 mph will be possible.

Locations impacted include...
Goodland, McDonald, Hale, Blakeman and Beardsley.

LAT...LON 3975 10106 3937 10129 3934 10207 3966 10216
      3968 10147 4000 10127
TIME...MOT...LOC 2321Z 336DEG 17KT 3988 10128 3963 10144 3961 10203

DDT
Special weather statement, Jun 16, 5:26 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
626 PM CDT Sun Jun 16 2019

KSZ001-162345-
Cheyenne KS-
626 PM CDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Francis, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3963 10180 3968 10190 3986 10178 3980 10165
TIME...MOT...LOC 2326Z 211DEG 15KT 3971 10181

DDT
Special weather statement, Jun 16, 5:50 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Sun Jun 16 2019

KSZ001-002-013-014-170015-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
550 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE...NORTHWESTERN
THOMAS...SOUTHWESTERN RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS UNTIL 615 PM MDT/715 PM CDT/...

At 549 PM MDT/649 PM CDT/, thunderstorm outflow was located along a
line extending from 10 miles southeast of McDonald to 12 miles south
of Bird City to 7 miles north of Goodland to 12 miles southeast of
Bonny Reservoir. Movement was south at 20 mph.

North winds gusting up to 40 mph will be possible.

Locations impacted include...
Goodland, Brewster, Kanorado, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 0 and 44.

LAT...LON 3949 10098 3929 10138 3917 10165 3928 10205
      3960 10205 3951 10174 3963 10147 3979 10115
TIME...MOT...LOC 2349Z 348DEG 17KT 3970 10122 3957 10146 3946 10173
3952 10196

DDT
Special weather statement, Jun 16, 6:16 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
716 PM CDT Sun Jun 16 2019

KSZ002-170030-
Rawlins KS-
716 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 730
PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwood, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atwood, Ludell and Blakeman.

LAT...LON 3977 10114 3987 10114 3988 10085 3975 10085
TIME...MOT...LOC 0015Z 269DEG 14KT 3981 10106

DDT

The radar

The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
June 16, 6:27 PM CST
Where
Rawlins County, 2.44 mi S of Beardsley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.785, -101.223

Wind gust was estimated to be about 70 mph. Some accumulation of dime size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840634.